Why not join the Living with metastatic private group? Access group via the link here.

New member - Question re oral chemotherapy capecitabine

Options
Mez_BCNA
Mez_BCNA Administrator, Staff, Member, Moderator Posts: 930
Original post created by member @Brondocs - moved to Metastatic breast cancer discussions 

Hello, I am a new member and appreciate so much
hearing everyone’s stories. 
In May 2018, I was at work and as I
brushed some fluff off my shirt I felt a  golf ball sized lump on my
chest. This turned out to be triple negative breast cancer and the lump had
literally popped up overnight. I know this because I am small breasted and
would have noticed if it had been there before. Within two weeks I was in
surgery for a lumpectomy which was the easiest part of the whole process. The
cancer had not spread to my lymph glands so I felt lucky.
I then started 6 months of chemo. For
the first four months of the heavy going chemo I was sicker than I ever
imagined from the side effects. I ended up staying in hospital each time.
But after that, when I went to once a
week lighter chemo, I was managing pretty well. I was also part of an exercise
physio research program which really helped me feel as If I had one thing to
help me through. Then I had a month of radiotherapy – which was fine.
THEN I had two years of great health
until February this year when I developed a recurrent cough. I thought it was
some sort of asthma, so I went to my GP who send me for a chest Xray.
I was completely shocked to find out
I had metastatic cancer all through my lungs, in my brain and in my neck.
I had a week’s radiotherapy on my
brain which had horrible side effects ( nausea, headaches, hair loss) combined
with starting the heavy going chemo for the next 6 months. Again, I had
terrible side effects – mainly trouble breathing, dizziness, exhaustion and
clotting in my arms for the first four months, so spend more time back in
hospital.
My oncologist has moved me now onto
an oral chemotherapy- capecitabine. I was wondering if anyone else was taking
this and if the exhaustion from the 6 months of strong chemo infusions will
dissipate or persist ? I haven’t had any additional side effects so far. My
insomnia is also persisting and quite a few of the other side effects from the
infusions.
Any advice or info much appreciated !
«13

Comments

  • arpie
    arpie Member Posts: 7,755
    Options
    Hi @Brondocs - I am just copying my reply from the 'new members' post, for continuity ...

    Hi @Brondocs - I am so sorry to hear of your Mets diagnosis.    Gosh, you've been dealt a cruel set of cards. 

    As @June1952 says, You may like to join the Mets group, where those with more dedicated responses may be able to help you, in private xx    @Riki_BCNA should be able to help you join up - have you been able to join yet?

    I hope your exhaustion dissipates ....... My Hubby was diagnosed with Mets in January & is on Capecitabine and he hasn't been experiencing any real exhaustion (tho his Oxaliplatin infusion can make him drowsy) - Capecitabine can have some pretty 'ordinary' side effects in itself, so keep an eye out for flaking/peeling hands & feet (pawpaw ointment has helped control his.)  I think insomnia would be top of the list with any chemo.    Hubby is up 2-3 times a night, sometimes for an hour or more at a time.  

    Take care, look after yourself & all the best with your ongoing treatment xx

  • Brondocs
    Brondocs Member Posts: 21
    Options
    Thankyou !  I have joined the mets group. xx
  • iserbrown
    iserbrown Member Posts: 5,582
    Options
    Best wishes with ongoing treatment
    Sending you a virtual hug x
  • arpie
    arpie Member Posts: 7,755
    Options
    Excellent, @Brondocs ... you’ll be able to raise any issue there, in total privacy xx

    Let us know how you get on with the Capecitabine, take care xx
  • arpie
    arpie Member Posts: 7,755
    Options
    Message sent @Brondocs xx
  • Benmamy
    Benmamy Member Posts: 29
    Options
    Hi @Brondocs
    I am really sorry to hear all the things you went through... BC is literally horrible!! and MBC!!! so nasty 😡

    I had been on Capecitabine for about 10 months.  I relatively tolerated it well.  But it sometimes gave me unbelievably bad tummy aches.  So please please make sure that you take it with food or just after meal - it will save you from hell.  Also I have heard lots of people get painful hands and feet, however I was lucky again so I only had a bit of skin peeling, fragile nails and dark spots (pigmentation problems) on hands and feet (and face 😢).  

    All the best xx
  • Brondocs
    Brondocs Member Posts: 21
    Options
    Hi Benmamy
    Thankyou so much for your advice about taking it with food. I seem to have an acid stomach all the time and have been taking Salpraz/pantoprazol on advice from my oncologist. I also never sleep much but I guess that is just a side effect we all have to live with.
    Best wishes to you
    B
  • arpie
    arpie Member Posts: 7,755
    Options
    Hubby has recently started burping with his meals & Onc has suggested Maxalon ... his feet have started peeling again, now he is back on 2 capecitabine morning & night.  He always takes his with meals.  He was putting himself to bed a bit more after his last treatment (just under 3 weeks ago, the tablets finished last Wed.  He also gets an incredibly dry mouth too. So I keep 6 water bottles in the fridge for him to grab at any point in time.

    take care xx


  • Brondocs
    Brondocs Member Posts: 21
    Options
    Thanks Arple
    Yes I find I get a very dry mouth too. I am on 3 capecitabine in the morning and 3 at night for two weeks and then a week off. I wake up feeling pretty groggy and am also taking anti clotting pills after my infused chemo caused clotting and inflammation in my arms. It is great not having to go to hospital all the time for infusions.
    I hope your husband's feel can be treated - I have pins and needles in my hands and feet which I expect is neuropathy.

    Best wishes
  • Afraser
    Afraser Member Posts: 4,390
    Options
    @Brondocs

    Always a good idea to get peripheral
    neuropathy checked early and ask what might alleviate any long term impact. It often dissipates after treatment but not always (I still
    have funny feet after eight years). Best wishes. 
  • Brondocs
    Brondocs Member Posts: 21
    Options
    Thanks AFraser

    Are you my old friend Alison ? I still have the beautiful little Colman's mustard box you gave me years ago.
    I send a big hug. X
  • Afraser
    Afraser Member Posts: 4,390
    Options
    @Brondocs

    Arts Vic??
  • June1952
    June1952 Member Posts: 1,883
    edited October 2021
    Options
    @Brondocs and @Afraser - this sounds like an 'old' friendship being revitalised.  How strange to meet up again via this website.  We will all look forward to reading the outcome.......
  • Brondocs
    Brondocs Member Posts: 21
    Options
    Yes Arts Vic !
  • Afraser
    Afraser Member Posts: 4,390
    Options
    I’ll PM you!